Alert archive / Louisiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 100, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Mar 5, 1998, 6:43 PM CST for Union Parish, Louisiana. It was in force for 62 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1998, 6:43 PM CST (00:43 UTC)
- Expired
- Mar 5, 1998, 7:45 PM CST
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Union Parish, LA
The radar
The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 7:30 PM CST | Hail 0.75 | Downsville, LA | Ground totally covered. |
| Mar 5, 7:30 PM CST | Hail 0.75 | Downsville, LA | |
| Mar 5, 7:30 PM CST | Hail 1.75 | Downsville, LA | |
| Mar 5, 7:35 PM CST | Hail 1.75 | Downsville, LA | |
| Mar 5, 7:39 PM CST | Hail 1.75 | Downsville, LA | |
| Mar 5, 7:39 PM CST | Hail 1.75 | Downsville, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 1:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:15 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 5, 3:15 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CST THU MAR 5 1998 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM ACROSS MOST OF CWA WITH STRONG TO SEVERE THUNDERSTORMS NEAR BOUNDARY OF SLOW MOVING COLD FRONT AND WARM FRONT OVER EXTREME SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. AS DAYTIME HEATING ENDS IN A FEW HOURS STORMS WILL LIKELY DIMINISH EARLY THIS EVENING. ETA GRIDDED DATA SHOWS DECREASING LIFT AFTER 06/00Z AND DRY AIR ABOVE 700 MB. FRONT SHOULD BECOME STATIONARY OVER NORTHERN LOUISIANA AND EAST TEXAS FRIDAY AND A DEEPENING TROUGH OVER THE WESTERN UNITED STATES US WILL AFFECT THE AREA LATE FRIDAY NIGHT AND SATURDAY. ETA BRINGS SYSTEM FURTHEST SOUTH WITH AVN SHOWING STRONGEST UPPER LOW. ETA GRIDDED DATA SHOWING INCREASING MOISTURE...LIFT AND LOW LEVEL WIND SHEAR BETWEEN 07/06 AND 07/12Z. ALL MODELS COME TOGETHER AT 48 HOURS WITH LIFT AND VORT MAXES APPROACHING FROM EAST TEXAS. SKIES MAY BECOME PARTLY CLOUDY DURING TONIGHT WITH LOW CLOUDS AND FOG FORMING OVERNIGHT AS FRONT NEARS SHV. MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH SATURDAY. WENT CLOSER TO NGM ON POPS AND TEMPS THROUGH THE FORECAST PERIOD CONSIDERING TEMPS THIS AFTERNOON NEAR 80 AND CLOUD COVER. . SHV 57/75/57/73 3157 MLU 57/74/58/72 3147 09
In the hours before
Local storm report, Mar 5, 5:03 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM TEXARKANA TX 1 INCH HAIL
03/05/98 BOWIE QUARTER SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0430 PM TEXARKANA AR 1 INCH HAIL
03/05/98 MILLER QUARTER SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0434 PM 2 NE TEXARKANA AR .5 INCH HAIL
03/05/98 MILLER
0442 PM TX .5 INCH HAIL
03/05/98 BOWIE SMALL MARBLE SIZED HAIL
REPORTED AT INTERSECTION
OF I-30 AND RICHMOND ROAD.
10Local storm report, Mar 5, 5:03 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM TEXARKANA TX 1 INCH HAIL
03/05/98 BOWIE QUARTER SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0430 PM TEXARKANA AR 1 INCH HAIL
03/05/98 MILLER QUARTER SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0434 PM 2 NE TEXARKANA AR .5 INCH HAIL
03/05/98 MILLER
0442 PM TX .5 INCH HAIL
03/05/98 BOWIE SMALL MARBLE SIZED HAIL
REPORTED AT INTERSECTION
OF I-30 AND RICHMOND ROAD.
10Local storm report, Mar 5, 5:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM LEWISVILLE TX .75 INCH HAIL
03/05/98 LAFAYETTE DIME SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0510 PM 4 S LEWISVILLE AR OTHER
03/05/98 LAFAYETTE VEHICLES DRIVING NORTH ON
HWY 23 HAD WINDSHIELDS
BURST AND ANTENNAS BROKEN
OFF. NO REFERENCE TO
HAIL SIZE. SAME OCCURRENCE
HAPPENED NEAR STAMPS.
0534 PM 4 S MAGNOLIA AR 1.75 INCH HAIL
03/05/98 COLUMBIA GOLFBALL SIZED HAIL
REPORTED ON HWY 371.
10Local storm report, Mar 5, 5:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST THU MAR 05 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM LEWISVILLE TX .75 INCH HAIL
03/05/98 LAFAYETTE DIME SIZED HAIL
REPORTED ALONG I-30 AT THE
STATE LINE. REPORT
RECEIVED BY DPS.
0510 PM 4 S LEWISVILLE AR OTHER
03/05/98 LAFAYETTE VEHICLES DRIVING NORTH ON
HWY 23 HAD WINDSHIELDS
BURST AND ANTENNAS BROKEN
OFF. NO REFERENCE TO
HAIL SIZE. SAME OCCURRENCE
HAPPENED NEAR STAMPS.
0534 PM 4 S MAGNOLIA AR 1.75 INCH HAIL
03/05/98 COLUMBIA GOLFBALL SIZED HAIL
REPORTED ON HWY 371.
10Special weather statement, Mar 5, 6:06 PM CST, 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-151-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 606 PM CST THU MAR 5 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER TODAY HAS BEEN CANCELLED FOR THAT AREA WEST OF A LINE FROM SHREVEPORT LOUISIANA TO MAGNOLIA ARKANSAS. THE WATCH REMAINS IN EFFECT UNTIL 700 PM EAST OF THAT LINE. THE SHREVEPORT AND MAGNOLIA AREAS REMAIN IN THE SEVERE THUNDERSTORM WATCH...AS WELL AS THE MONROE LOUISIANA AREA. 03
Special weather statement, Mar 5, 6:06 PM CST, 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-151-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 606 PM CST THU MAR 5 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER TODAY HAS BEEN CANCELLED FOR THAT AREA WEST OF A LINE FROM SHREVEPORT LOUISIANA TO MAGNOLIA ARKANSAS. THE WATCH REMAINS IN EFFECT UNTIL 700 PM EAST OF THAT LINE. THE SHREVEPORT AND MAGNOLIA AREAS REMAIN IN THE SEVERE THUNDERSTORM WATCH...AS WELL AS THE MONROE LOUISIANA AREA. 03
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:00 PM CST | Severe Thunderstorm Warning | SHV | Claiborne | 55 min |
| Mar 5, 7:06 PM CST | Severe Thunderstorm Warning | SHV | Lincoln | 49 min |
| Mar 5, 7:31 PM CST | Severe Thunderstorm Warning | SHV | Ouachita | 64 min |
| Mar 5, 8:33 PM CST | Severe Thunderstorm Warning | SHV | Caldwell | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.